J Cancer 2011; 2:527-531. doi:10.7150/jca.2.527

Case Report

Dactinomycin-induced Hepatic Sinusoidal Obstruction Syndrome Responding to Treatment with N-acetylcysteine

Anselm Chi-wai Lee1✉, Peter Yu-tang Goh2

1. Children's Haematology and Cancer Centre, Mount Elizabeth Hospital, Singapore
2. Radiology Clinic, Mount Elizabeth Hospital, Singapore

Abstract

Hepatic sinusoidal obstruction syndrome is commonly described in pediatric oncology as a complication of chemotherapy. It has also been occasionally reported in adult cancer patients. Treatment is largely supportive with fluid restriction. A 16-month-old girl with stage II Wilms tumor receiving post-nephrectomy chemotherapy with dactinomycin and vincristine developed hepatic sinusoidal obstruction syndrome with painful hepatomegaly, ascites with significant weight gain, grossly deranged liver function, severe thrombocytopenia, and reversal of blood flow in the portal vein on Doppler sonography. Treatment with N-acetylcysteine was followed by complete resolution of clinical signs and amelioration of laboratory abnormalities within 72 hours of treatment. N-acetylcysteine is a safe and probably an effective treatment for dactinomycin-induced hepatic sinusoidal obstructive syndrome.

Keywords: Dactinomycin, Hepatic sinusoidal obstructive syndrome, N-acetylcysteine, Nephroblastoma, Vincristine

This is an open access article distributed under the terms of the Creative Commons Attribution (CC BY-NC) License. See http://ivyspring.com/terms for full terms and conditions.
How to cite this article:
Lee ACw, Goh PYt. Dactinomycin-induced Hepatic Sinusoidal Obstruction Syndrome Responding to Treatment with N-acetylcysteine. J Cancer 2011; 2:527-531. doi:10.7150/jca.2.527. Available from http://www.jcancer.org/v02p0527.htm